Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 68, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2003, 1:09 AM EDT for Van Buren County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 1:09 AM EDT (05:09 UTC)
- Expired
- Jul 8, 2003, 2:15 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 080509
SVRGRR
MIC159-080615-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 AM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 215 AM EDT
* AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTHWEST OF COVERT TO
19 MILES SOUTHWEST OF HARTFORD...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COVERT AROUND 115 AM EDT
MCDONALD...HARTFORD AROUND 125 AM EDT
BANGOR AROUND 130 AM EDT
LAWRENCE...BREEDSVILLE AROUND 135 AM EDT
GLENDALE AROUND 140 AM EDT
PAW PAW...BLOOMINGDALE AROUND 145 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4240 8627 4229 8632 4227 8621 4211 8617
4211 8579 4240 8581
$$
MEADE RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:51 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 7, 9:51 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 951 PM EDT MON JUL 7 2003 AM LEANING TOWARD REMOVING THE CHANCE OF THUNDERSTORMS FROM THE NRN TWO THIRDS OF THE CWFA TONIGHT...OR AT LEAST LOWERING THE 40 POP TO JUST A SLIGHT CHANCE (20 PCT). ALL OF THE CONVECTIVE DEVELOPMENT THIS EVENING HAS BEEN FAVORING THE AREA FROM IOWA TO NRN OHIO WHERE BEST AXIS OF MOISTURE AND INSTABILITY EXISTS. ONLY PROBLEM IS THAT THE COLD FRONT IS STILL OVER ERN WI AND WILL BE COMING THROUGH OVER THE NEXT FEW HOURS. DECENT SURFACE CONVERGENCE EXISTS ALONG THE BOUNDARY...BUT NOTHING HAS DEVELOPED ALONG IT YET (WITH EXCEPTION OF FARTHER NORTH OVER ERN UPR MI). DEW POINTS ARE CURRENTLY IN THE MID 60S ACROSS THE CWFA WITH MID TO UPPER 70S TO THE SOUTH. BELIEVE MCS COMING EAST FROM NRN ILLINOIS WILL RIDE THE DEW POINT GRADIENT ALONG THE MI/IN BORDER... POSSIBLY CLIPPING THE I-94 CORRIDOR. WILL THEREFORE LEAVE A 30-40 POP GOING THERE... AND UPDATE THE HWO TO REFLECT LATEST SPC SWODY1. LOW LEVEL NORTHWEST FLOW BEHIND THE SURFACE FRONT LATER TONIGHT SHOULD DRIVE THE DEW POINTS DOWN A BIT...WITH MUCH OF THE NW CWFA AROUND OR BELOW 60F BY 12Z. THIS SHOULD LEAD TO MORE COMFORTABLE CONDITIONS FOR TUESDAY. LATEST GFS/ECMWF SOLUTIONS FOR THE WED-THU TIME FRAME ARE A LITTLE CONCERNING SINCE WE CURRENTLY HAVE A DRY FCST. WILL WAIT FOR NEW 00Z GUIDANCE TO MAKE ANY CHANGES THAT FAR OUT. MEADE .GRR...NONE.
Hazardous weather outlook, Jul 7, 10:14 PM EDT, 2 hours 55 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1005 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT IN THIS AREA...BUT THE MAIN SEVERE WEATHER THREAT IS SOUTH OF MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM PREDICTION CENTER HAS PLACED FAR SOUTHERN LOWER MICHIGAN IN A SLIGHT RISK AREA FOR SEVERE STORMS ON TUESDAY. THIS WOULD INCLUDE AREAS FROM SOUTH HAVEN TO BATTLE CREEK TO JACKSON. THESE STORMS SHOULD MAINLY OCCUR IN THE AFTERNOON AND EARLY EVENING HOURS OF TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE NECESSARY ON TUESDAY. JK MWH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Jul 8, 12:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Jul 8, 12:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Jul 8, 12:58 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 8, 12:58 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 8, 2:52 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.